Back to Journals » Journal of Pain Research » Volume 8

Hematuria following Botox treatment for upper limb spasticity: a case report

Authors Lo TC, Yeung ST, Lee S, Chang EY

Received 15 May 2015

Accepted for publication 19 June 2015

Published 14 September 2015 Volume 2015:8 Pages 619—622

DOI https://doi.org/10.2147/JPR.S88658

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Kerui Gong

Peer reviewer comments 4

Editor who approved publication: Dr Michael Schatman

Video abstract presented by Tony CT Lo.

Views: 154

Tony CT Lo,1,* Stephen T Yeung,2,* Sujin Lee,1 Eric Y Chang1

1Department of Physical Medicine and Rehabilitation and Neurological Surgery, 2Institute of Memory Impairment and Neurological Disorders, University of California, Irvine, CA, USA

*These authors contributed equally to this work

Abstract: Hematuria is a documented side effect of botulinum toxin injection and has only been reported when it is used for overactive bladder. Here we report a rare case of hematuria following onabotulinumtoxin A (Botox) injection for upper limb spasticity in a 29-year-old male with a history of traumatic brain injury and hemophilia. Hematuria resolved without further complication after self-injection of factor VIII as recommended by his hematologist. Botulinum toxin binds peripheral cholinergic nerve endings to prevent acetylcholine and norepinephrine exocytosis. Studies have shown that both of these compounds are involved in antifibrinolytic activation, suggesting botulinum toxin may play a role in the coagulation cascade by preventing formation of fibrin. This is further supported by resolution of hematuria in our patient after self-injection of factor VIII. As such, botulinum toxin injection may result in mild spontaneous hemorrhage in patients with underlying hematological deficiencies. Further studies are needed to elucidate its effects in coagulation.

Keywords: hematuria, botulinum toxin, upper limb spasticity, hemophilia
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Other article by this author:

Reduction of central neuropathic pain with ketamine infusion in a patient with Ehlers–Danlos syndrome: a case report

Lo TC, Yeung ST, Lee S, Skavinski K, Liao S

Journal of Pain Research 2016, 9:683-687

Published Date: 15 September 2016

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Pharmacokinetics and pharmacodynamics of acetylsalicylic acid after intravenous and oral administration to healthy volunteers

Nagelschmitz J, Blunck M, Kraetzschmar J, Ludwig M, Wensing G, Hohlfeld T

Clinical Pharmacology: Advances and Applications 2014, 6:51-59

Published Date: 19 March 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010